Alert archive / Colorado / Flash Flood Watches in 2018

Flash Flood Watch 9, NWS Pueblo, CO

October 1, 20184 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Oct 1, 2018, 1:23 PM MDT for 4 counties in Colorado. It took effect at Oct 2, 2018, 3:00 AM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2018, 1:23 PM MDT (19:23 UTC)
In effect from
Oct 2, 2018, 3:00 AM MDT
Expired
Oct 2, 2018, 9:18 PM MDT
In force
18 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WGUS65 KPUB 011923
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
123 PM MDT Mon Oct 1 2018

...Subtropical moisture associated with the remnants of Hurricane
Rosa will have the potential to bring heavy rain to the southwest
mountains starting tonight and lasting into Wednesday morning...

.Subtropical moisture associated with the remnants of Hurricane
Rosa will begin to affect the southwest mountains starting late
tonight and lasting into early Wednesday morning. Rain, possibly
heavy at times, will have the potential to cause flash flooding 
to the southwest mountain region. The best chance of heavy rain 
will be over the south and west facing slopes. The heaviest rain 
will occur Tuesday afternoon and Tuesday evening.

COZ066-068-020330-
/O.NEW.KPUB.FF.A.0009.181002T0900Z-181003T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
Including the cities of North Pass, Cumbres Pass, 
and Wolf Creek Pass
123 PM MDT Mon Oct 1 2018

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
TUESDAY NIGHT...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for the San Juan mountains and the La Garita
  mountains.

* From late tonight through late Tuesday night

* Moisture from the remnants of Hurricane Rosa will move over the
  region from late tonight through early Wednesday morning.
  Periods of heavy rain will be likely which could cause flash
  flooding.

* Burn scars in the region will be most susceptible to flash
  flooding.

* People driving over Wolf Creek Pass should be highly alert for
  flash flooding and rock debris on highway 160. People living in
  and near burn scar areas should be alert for rapidly rising
  water and debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
5 follow-up statements
042 
WGUS65 KPUB 012104
FFAPUB

Flood Watch
National Weather Service Pueblo CO
304 PM MDT Mon Oct 1 2018

...Subtropical moisture associated with the remnants of Hurricane
Rosa will have the potential to bring heavy rain to the southwest
mountains starting tonight and lasting into Wednesday morning...

.Subtropical moisture associated with the remnants of Hurricane
Rosa will begin to affect the southwest mountains starting late
tonight and lasting into early Wednesday morning. Rain, possibly
heavy at times, will have the potential to cause flash flooding
over the southwest mountain region. The best chance of heavy rain
will be over the south and west facing slopes of the San Juans. 
The heaviest rain is expected occur Tuesday afternoon and Tuesday
evening.

COZ066-068-020515-
/O.CON.KPUB.FF.A.0009.181002T0900Z-181003T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
Including the cities of North Pass, Cumbres Pass, 
and Wolf Creek Pass
304 PM MDT Mon Oct 1 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT...

The Flash Flood Watch continues for

* Portions of central Colorado and south central Colorado,
  including the La Garita Mountains and the San Juan Mountains. 

* From late tonight through late Tuesday night

* Moisture from the remnants of Hurricane Rosa will move over 
  the region from late tonight through early Wednesday morning. 
  Periods of heavy rain will be likely which could cause flash 
  flooding. 

* Burn scars in the region will be most susceptible to flash
  flooding. People traveling on highway 160 across Wolf Creek 
  Pass should be alert for flash flooding and rockslides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
010 
WGUS65 KPUB 020439
FFAPUB

Flood Watch
National Weather Service Pueblo CO
1039 PM MDT Mon Oct 1 2018

...Subtropical moisture associated with the remnants of Hurricane
Rosa will have the potential to bring heavy rain to the southwest
mountains starting late tonight and lasting into Wednesday 
morning...

.Subtropical moisture associated with the remnants of Hurricane
Rosa will begin to affect the southwest mountains starting late
tonight and lasting into early Wednesday morning. Rain, possibly
heavy at times, will have the potential to cause flash flooding
over the southwest mountain region. The best chance of heavy rain
will be over the south and west facing slopes of the San Juan
Mountain Range. The heaviest rain is expected occur Tuesday 
afternoon and Tuesday evening.

COZ066-068-021245-
/O.CON.KPUB.FF.A.0009.181002T0900Z-181003T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Garita Mountains Above 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Including the cities of North Pass, Cumbres Pass, 
and Wolf Creek Pass
1039 PM MDT Mon Oct 1 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 3 AM MDT TUESDAY
THROUGH LATE TUESDAY NIGHT...

The Flash Flood Watch continues for

* A portion of south central Colorado, including the following 
  areas, Eastern San Juan Mountains Above 10000 Ft and La Garita 
  Mountains Above 10000 Ft. 

* From 3 AM MDT Tuesday through early Wednesday morning.

* Moisture from the remnants of Hurricane Rosa will move over 
  the region from late tonight through early Wednesday morning. 
  Periods of heavy rain will be likely which could cause flash 
  flooding. 

* Burn scars in the region will be most susceptible to flash 
  flooding. People traveling on highway 160 across Wolf Creek 
  Pass should be alert for flash flooding and rockslides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
889 
WGUS65 KPUB 021406
FFAPUB

Flood Watch
National Weather Service Pueblo CO
806 AM MDT Tue Oct 2 2018

...Subtropical moisture associated with the remnants of Hurricane
Rosa will bring heavy rain to the southwest mountains starting 
today into Wednesday morning...

.Subtropical moisture associated with the remnants of Hurricane
Rosa will impact the southwest mountains today and tonight.  
Rain, possibly heavy at times, will have the potential to cause 
flash flooding over the Eastern San Juan and La Garita Mountains. 
The best chance of heavy rain will be over the south and west 
facing slopes of the San Juan Mountain Range and the heaviest 
rain is expected occur this afternoon and evening.

COZ066-068-022215-
/O.CON.KPUB.FF.A.0009.000000T0000Z-181003T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Garita Mountains Above 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Including the cities of North Pass, Cumbres Pass, 
and Wolf Creek Pass
806 AM MDT Tue Oct 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of south central Colorado, including the following 
  areas, Eastern San Juan Mountains Above 10000 Ft and La Garita 
  Mountains Above 10000 Ft. 

* Through late tonight

* Moisture from the remnants of Hurricane Rosa will move over the
  region from today through early Wednesday morning. Periods of 
  heavy rain will be likely which could cause flash flooding. 

* Burn scars in the region will be most susceptible to flash 
  flooding. People traveling on highway 160 across Wolf Creek 
  Pass should be alert for flash flooding and rockslides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
971 
WGUS65 KPUB 022044
FFAPUB

Flood Watch
National Weather Service Pueblo CO
244 PM MDT Tue Oct 2 2018

...Subtropical moisture associated with the remnants of Hurricane
Rosa will have the potential to bring heavy rain to the southwest
mountains through tonight.

.Subtropical moisture associated with the remnants of Hurricane
Rosa will impact the southwest mountains through tonight. Rain, 
possibly heavy at times, will have the potential to cause flash 
flooding over the Eastern San Juan and La Garita Mountains. The 
best chance of heavy rain will be over the south and west facing 
slopes of the San Juan Mountain Range, and the heaviest rain is 
expected occur the rest of this afternoon and into the evening.

COZ066-068-030445-
/O.CON.KPUB.FF.A.0009.000000T0000Z-181003T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
Including the cities of North Pass, Cumbres Pass, 
and Wolf Creek Pass
244 PM MDT Tue Oct 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central Colorado and south central Colorado, 
  including the following areas, in central Colorado, La Garita 
  Mountains. In south central Colorado, Eastern San Juan 
  Mountains. 

* Through late tonight

* Moisture from the remnants of Hurricane Rosa will move over the
  region through tonight. Periods of heavy rain will be likely 
  which could cause flash flooding. 

* Burn scars in the region will be most susceptible to flash 
  flooding. People traveling on highway 160 across Wolf Creek 
  Pass should be alert for flash flooding and rockslides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Hodanish
294 
WGUS65 KPUB 030318
FFAPUB

Flood Watch
National Weather Service Pueblo CO
918 PM MDT Tue Oct 2 2018

COZ066-068-030430-
/O.CAN.KPUB.FF.A.0009.000000T0000Z-181003T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
Including the cities of North Pass, Cumbres Pass, 
and Wolf Creek Pass
918 PM MDT Tue Oct 2 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Colorado and south
central Colorado has been cancelled. Infrared satellite imagery,
radar imagery and high resolution model data show shower and
thunderstorm activity winding down over the Desert Southwest.
While a stronger storm may still be possible with locally heavy
rainfall through Wednesday morning, the flash flood threat has
diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Oct 1, 11:21 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 1, 11:21 AM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MDT Mon Oct 1 2018

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Mon Oct 1 2018

Current water vapor imagery and upper air analysis continues to
indicate weak to moderate southwest flow aloft across the state,
with one embedded short wave translating across the Northern Rockies
as another wave is translating across the Great Basin at this time.
Water vapor imagery is also indicating subtropical moisture embedded
within the southwest flow aloft, though the main moisture plume
associated with the remnants of Hurricane Rosa remain well south and
west of the area across the California Baja and into the Desert SW.
Regional radars indicating a few showers across Western Colorado
with isolated to scattered showers associated with passing short
wave moving northeast across Southeastern Wyoming at this time.
Satellite imagery indicating high clouds streaming across the
Rockies with surface observations indicating stratus and patchy fog
across most of the Southeast Plains early this morning.

Today and Tonight...Weak lee troughing across the Eastern Plains
early this morning will give way to another weak boundary pushing
south and west across the Plains, as the Northern Rockies wave
continues to translate into the Northern High Plains. With that
said, should see stratus diminishing from west to east across the
Plains through the morning with weak downslope flow. However, with
mid and high level clouds streaming across the area, as well as
developing east to southeast low level upslope through the late
morning and afternoon, latest models are indicating highs only
warming into the mid 60s to mid 70s across much of the Plains, with
highs possibly pushing into the lower 80s across Raton Mesa through
the far southeast Plains along the New Mexico border. As for
precipitation, should see isolated to scattered showers and storms
developing across higher terrain along and west of the Continental
Divide late this morning, with storms spreading north and east as
increasing moisture and lift associated with the Great Basin
embedded wave continues to translate into the Northern Rockies
through the afternoon and evening. Should see a break in
precipitation through the late evening, with increasing pops again
across the Continental Divide early Tuesday morning, as moisture and
the remnants of Rosa continues to translate north and east across
the Desert SW.

.LONG TERM...(Tuesday through Sunday)
Issued at 347 AM MDT Mon Oct 1 2018

Moisture associated with the remnants of Rosa lifts northward out
of AZ Tue, with rain and thunderstorms widespread along and west
of the Continental Divide into early Wed morning. Swly mid level
flow of around 20 kts suggests heaviest precip will occur over the
San Juans, where total QPF of slightly over an inch is likely by
Wed. La Garitas and Central Mountains will see lesser amounts as
deeper moisture and best orographic lifts stays farther west,
though a few favored spots high in the Sawatch Range could see up
to a half inch as heavier convection moves through late Tue.
Interior valleys and eastern mountains will see occasional spill-
over convection, though rainfall these areas will generally be
only a couple tenths. Suppose locations along the I-25 corridor
could see some sprinkles/virga as deeper moisture brushes by Tue,
though overall chances east of the mountains will be minor at
best. Max temps Tue will be fairly warm area-wide despite
increased cloud cover, as deep swly flow pushes warmer air into
the state.

While remnants of Rosa lift north of the area on Wed, ejecting wrn
U.S. short wave and lingering moisture will interact to keep
at least scattered convection in place over the mountains Wed/Thu,
with perhaps some isolated precip lower elevations and on the
plains as surface cold front drops back south through the area.
Max temps Wed will remain warm ahead of the boundary, then begin
to cool most locations on Thu as front moves through.

Next significant upper wave then brushes by to the north of CO on
Fri, bringing a chance of shra/tsra to the eastern mountains and
plains, along with another cold front and slug of cooler air by
early Sat morning. Deep western upper trough then forms over the
weekend/early next week somewhere just west of the spine of the
Rockies, bringing a chance for rain and high elevation snow to the
area through the period. Numerous details still to be revealed on
eventual track and strength of this system, and with many 00z
models showing potential prolonged dry slot over sc/se CO, will
keep forecast rather broad-brush and await further developments.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1059 AM MDT Mon Oct 1 2018

Moisture from the remnants of Hurricane Rosa will move over the
TAF sites during the next 30+ hours. Periods of showers will be
possible at times. However, at this time conditions should remain
VFR at all taf sites except for the possibility of brief mvfr in
isolated thundershowers. Winds will be relatively light.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Oct 1, 12:16 PM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1216 PM MDT Mon Oct 1 2018

COZ058>089-093>099-021830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1216 PM MDT Mon Oct 1 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will be possible
this afternoon and evening over and near the higher terrain,
especially along the Continental Divide. The main threats from
storms will be lightning and gusty winds of up to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Subtropical moisture will spread across Colorado from Tuesday into
Wednesday morning, leading to increasing chances for rain and
thunderstorms over the mountains and interior valleys. The
greatest chance for precipitation will remain over the higher
terrain along and west of the Continental Divide, where locally
heavy rainfall will be possible. Lightning and gusty winds will
also be possible with any storms Tuesday and Tuesday night

Cooler and unsettled weather will develop across the area from
late Wednesday into the weekend, as a strong Pacific storm moves
into the western U.S. This system will keep a chance of
thunderstorms in the forecast through the period, along with
possible snow accumulation over the higher mountain peaks during
the weekend as colder air moves into the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

Hodanish

Nearby

Flash Flood Watches in Colorado, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.